Alert archive / Missouri / Heat Advisories in 2015

Heat Advisory 4, NWS Kansas City, MO

July 13, 201510 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this heat advisory at Jul 13, 2015, 3:33 PM CDT for 10 counties in Missouri; 5 counties in Kansas. It took effect at Jul 13, 2015, 9:00 PM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2015, 3:33 PM CDT (20:33 UTC)
In effect from
Jul 13, 2015, 9:00 PM CDT
Expired
Jul 14, 2015, 9:00 PM CDT
In force
24 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 13 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Jul 13, 3:21 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 13, 3:21 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT MON JUL 13 2015

.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015

A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.

While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.

The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON JUL 13 2015

VFR conditions will persist through most of the forecast period.
Afternoon convection is possible as a frontal boundary sinks south
through the afternoon hours. Given the uncertainty of afternoon
development, have gone with vcts for the time being. Otherwise,
winds will vary as the boundary continues to push south overnight,
with continued VFR conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
     046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     MOZ028>031-037-038-043-044-053-054.

     HEAT ADVISORY until 9 PM CDT this evening for MOZ025.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...Welsh

In the hours before

Special weather statement, Jul 13, 12:09 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 PM CDT MON JUL 13 2015

MOZ006-007-131745-
PUTNAM MO-MERCER MO-
1209 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR MERCER AND WESTERN PUTNAM
COUNTIES UNTIL 1245 PM CDT...

AT 1208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PRINCETON...OR 21 MILES SOUTHEAST OF LEON...MOVING EAST AT 50
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...MERCER...LUCERNE...POWERSVILLE AND SOUTH LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4039 9324 4038 9327 4038 9337 4035 9337
      4033 9343 4038 9374 4058 9366 4058 9322
TIME...MOT...LOC 1708Z 279DEG 45KT 4045 9358

BLAIR
Special weather statement, Jul 13, 2:37 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT MON JUL 13 2015

MOZ002-132000-
NODAWAY MO-
237 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL
300 PM CDT...

AT 236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON JUNCTION...OR 13 MILES NORTHWEST OF MARYVILLE...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...CLEARMONT...ELMO...
PICKERING AND QUITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4038 9517 4054 9518 4057 9476 4036 9477
TIME...MOT...LOC 1936Z 267DEG 31KT 4046 9508

BLAIR
Local storm report, Jul 13, 3:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     PICKERING               40.45N 94.84W
07/13/2015                   NODAWAY            MO   PUBLIC

            POWERLINE DOWN

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:09 PM CDTSpecial Weather StatementEAXMercer36 min
Jul 13, 2:37 PM CDTSpecial Weather StatementEAXNodaway23 min
Jul 13, 2:41 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Jul 13, 3:08 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Nodaway, Worth37 min
Jul 13, 3:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer39 min
Jul 13, 4:13 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan47 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan46 min
Jul 13, 5:48 PM CDTSpecial Weather StatementEAXJackson27 min
Jul 13, 6:04 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette26 min
Jul 13, 6:29 PM CDTSevere Thunderstorm WarningEAXLafayette34 min

Nearby

Heat Advisories in Missouri, 2015Heat Advisories in Kansas, 2015Every heat advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.